Hail, Richardson
- When
- August 10, 4:30 PM CST
- Where
- Richardson County, 1.73 mi ESE of Salem
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.070, -95.690
Quarter size hail fell east of Salem.
An area of thunderstorms developed along a southeastward moving cold front over Southeast Nebraska and Northwest Missouri. One storm produced hail up to quarter size in Richardson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An area of thunderstorms developed along a southeastward moving cold front over Southeast Nebraska and Northwest Missouri. One storm produced hail up to quarter size in Richardson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 10, 2:31 PM CST, 1 hour 59 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 331 PM CDT Thu Aug 10 2017 .SHORT TERM...(Tonight through Sunday) Issued at 307 PM CDT Thu Aug 10 2017 Upper shortwave trough over south central Nebraska and Central Kansas has developed showers and embedded thunderstorms across central Nebraska and Kansas. This activity will move eastward and affect southeast Nebraska tonight. Some patchy fog may develop overnight over northeast Nebraska and northwest Iowa, which should diminish by mid morning Friday. Area should be dry during the day Friday. On Friday night, another weak shortwave trough in zonal westerly flow should bring another chance of showers and thunderstorms across the area into Sunday. .LONG TERM...(Sunday night through Thursday) Issued at 307 PM CDT Thu Aug 10 2017 Zonal flow with shortwave troughs moving across Southern Canada and the Dakotas will allow for slight chances of showers and thunderstorms across the area through the remainder of the week. temperatures will remain below normal with highs in the upper 70s to lower 80s through Wednesday. Temperatures are forecast to warm up to the mid 80s Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1235 PM CDT Thu Aug 10 2017 VFR conditions are indicated through the TAF cycle. Ceilings should remain above 5000ft at all sites, but the possible exception could be at KLNK if it is affected by showers/storms in the late afternoon/early evening. Current forecast primarily keeps showers/isolated storms south of KLNK, thus no mention in the TAF. Also kept visibility unrestricted at all sites, but with light winds, cannot rule out brief MVFR visibility at all sites close to dawn. In short, the TAF set reflects the optimistic outcome projected by the model blend, but other less optimistic scenarios are possible. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Smith LONG TERM...Smith AVIATION...Mayes
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1112 AM CDT Thu Aug 10 2017 IAZ069-079-080-090-091-NEZ030-042>045-050>053-065>068-078-088>093- 110615- Pottawattamie-Mills-Montgomery-Fremont-Page-Boone-Platte-Colfax- Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster- Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1112 AM CDT Thu Aug 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated thunderstorms are possible through this evening. Thunderstorms through mid-afternoon more likely to be closer to the Interstate 80 corridor, while thunderstorms later this afternoon through this evening are more likely to remain south of Interstate 80. Severe weather is not likely, but a few storms may contain brief heavy rainfall as well as small hail or gusty winds. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated thunderstorms are possible on Saturday afternoon through Sunday, then again on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon or tonight. IAZ043-055-056-NEZ011-012-015>018-031>034-110615- Monona-Harrison-Shelby-Knox-Cedar-Thurston-Antelope-Pierce-Wayne- Madison-Stanton-Cuming-Burt- 1112 AM CDT Thu Aug 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated thunderstorms are possible on Saturday afternoon through Sunday, then again on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon or tonight. Mayes
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
506 PM CDT THU AUG 10 2017
NEZ093-102245-
Richardson NE-
506 PM CDT THU AUG 10 2017
...Significant Weather Advisory for WESTERN RICHARDSON COUNTY UNTIL
545 PM CDT...
At 505 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Humboldt, or 15 miles west of Falls City, moving
southeast at 20 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Falls City, Humboldt, Verdon, Dawson, Salem and The Highway 75 And 8
Junction.
This includes Highway 75 in Nebraska between mile markers 4 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief torrential rainfall may also occur with this storm.
&&
LAT...LON 4005 9601 4026 9600 4019 9559 4000 9561
4000 9567
TIME...MOT...LOC 2205Z 294DEG 18KT 4013 9588
DEWALDThe Topeka radar (KTWX), 128 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
1 hail. Local standard time, as filed.
Quarter size hail fell east of Salem.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718287.